Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Damaged facial nerves from novacaine

03/10/2009

Question:

I had dental work done and noticed that my left side of my face took longer than usual to reduce puffiness from the novacaine. A day or so later, I realized my face had some droopiness. It is very obvious and has never reversed itself. I went to an acupuncture, neurologists, eye, and ENT doctors to rule out other factors. To this day, I believe it was from the dental visit. I have not been to a dentist since then in fear of it happening to the other side of my face or making it worse. Your thoughts?

Answer:

It is extremely unlikely that facial nerve damage could occur from a dental injection. The needle would have to contact the nerve and with standard dental injections, this could not happen. The facial nerve can be anesthetized with dental injections but this is due to spread of the local anesthetic to the facial nerve. Recovery or nerve function would occur as with any other local anesthetic injection.

It is possible that you developed a Bell's Palsy in close time proximity to a dental injection and to any reasonable person, the two would seem to be related but almost surely are not. The same situation can occur as well with Trigeminal neuralgia, a painful condition of the face that frequently occurs in close time proximity to dental treatment. The fact that it took a day for the facial muscle symptoms to occur also implies a cause other than from the injection itself as the symptoms would have been evident immediately.

I understand your common-sense linking of the two things but I do think it is very, very unlikely to be causally related.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University